Respiratory dyskinesia is an under-recognized side effect of neuroleptic administration. There are only few studies that have addressed the prevalence of respiratory dyskinesia in patients with tardive dyskinesia. Our case report highlights the need to regularly examine patients on antipsychotics for any evidence of dyskinetic movements including respiratory musculature. Since RD is underrecognized and misdiagnosed, early detection can improve long term prognosis as treatment options are few and usually of only limited effect. A 62-year-old Asian male, retired civil engineer, had more than 20 years history of depressive illness, developed antidepressant induced hypomania, and was given risperidone upto 1 mg per day. He developed extrapyrmidal side effects as tremors, rigidity and later dyskinetic movements of lips with shortness of breathing, dyspnoea, grunting or gasping. He was referred to the pulmonologist who got the neccessary medical work up done, which was normal. A diagnosis of respiratory dyskinesia was made. Respiratory dyskinesia is an under-recognised and distressing condition that clinicians need to be aware of when treating patients with anti-psychotic medications. And also there is a need to regularly examine patients on antipsychotics for any evidence of dyskinetic movements including respiratory musculature for early diagnosis and better outcome. This case report also is worth reading for professionals of other specialties also because of the presentation of this patient, it can be easily misdiagnosed and result in poor outcome.
Publication ( Name of Journal)
Journal of the Pakistan Medical Association
(2011). Respiratory dyskinesia--an under-recognized side-effect of neuroleptic medications. Journal of the Pakistan Medical Association, 61(9), 930-2.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_psychiatry/6